IV steroids and immunosuppression

If it's on your mind and it has to do with multiple sclerosis in any way, post it here.

IV steroids and immunosuppression

Postby Toyoterry » Sun Mar 12, 2006 11:31 pm

I had a round of IV steroids in December 2005. The steroids didn't really help but they appear to have left me with some big problems. Apparently, they suppressed my immune system to a point that my digestive tract has been overrun by an infection that it can't seem to fight off. For weeks I have suffered symptoms like severe pain and bloating every time I tried to eat. The pain at times was so bad I felt like I was having a heart attack, They are now calling it esophagitis and are attempting to identify the exact organism responsible for the pain. And ofcourse, the infection has led to a new very intense exacerbation. I have to say, this is indeed the one of the lowest points of my life. I guess my question is, if steroids can cause this much trouble with your immune system, could they cause something even worse like PML ?
User avatar
Toyoterry
Family Elder
 
Posts: 111
Joined: Tue Apr 19, 2005 3:00 pm

Advertisement

Re: IV steroids and impression

Postby HarryZ » Mon Mar 13, 2006 7:50 am

I guess my question is, if steroids can cause this much trouble with your immune system, could they cause something even worse like PML ?


Sure sounds like IV steroids and your system don't get along very well!!

PML is caused when the JCV virus (present in about 85% of us) is allowed to "grow" in our brains. Normally our immune system keeps the virus in check and it's not a problem.

There wasn't all that much discussed about PML until it was discovered in a few Tysabri users. Prior to that, it occurred often in AIDS patients who of course, have severely diminished immune systems. The connection between Tysabri and PML isn't known as yet other than Tysabri is an immune system altering drug that effects how the immune system operates in your brain. One theory is that MS patients, who have taken immunosuppressive or immune system altering drugs ( Steroids, Novantrone, CRABs etc) and then use Tysabri, get to a point that allows the JCV virus to "escape". Just what combination and what circumstance this can happen isn't known so far.

As to whether IV steroids, by themselves, can cause PML is likely a long shot. You've discovered that these steroids have caused you a severe digestive problem but I would think that you would have to compromise your immune system a lot more before something like PML could happen.

This, of course, is strictly my opinion and I don't have any medical training. I would think asking your doc the same question might be something you want to do as well.

Harry
User avatar
HarryZ
Family Elder
 
Posts: 2321
Joined: Tue May 25, 2004 3:00 pm
Location: London, ON, Canada


Return to General Discussion

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users